Washington, 2008

Heavy Snow in Washington, January 9 to 10, 2008

January 9 to 10, 2008 · NWS OTX · 2 events in 2 counties and zones

A strong warm front resulted in heavy snow across the east slopes of the North Washington Cascades and Okanogan Valley. Snow accumulations ranged from six to 12 inches along the east slopes with a foot of accumulation near Mazama and six inches in Leavenworth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong warm front resulted in heavy snow across the east slopes of the North Washington Cascades and Okanogan Valley. Snow accumulations ranged from six to 12 inches along the east slopes with a foot of accumulation near Mazama and six inches in Leavenworth. In the Okanogan Valley, accumuations ranged from 3.5 inches in Omak, to seven inches five miles southwest of Oroville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 9, 3:55 PM PST, 6 hours 5 minutes earlier.

Area forecast discussion, Jan 9, 3:55 PM PST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
355 PM PST WED JAN 9 2008

.SYNOPSIS...
THE NEXT STORM SYSTEM WILL BRING ANOTHER ROUND OF SNOW TO THE
INLAND NORTHWEST LATE TONIGHT AND THURSDAY.

&&

.DISCUSSION...
TONIGHT AND THURSDAY...INFRARED SATELLITE SHOWS A LOW PRESSURE
SYSTEM NEAR 50N/135W NEARING THE CTL/SOUTHERN BC COASTLINE. A WARM
FRONT ASSOCIATED WITH THIS SYSTEM WILL TRACK THROUGH THE AREA LATE
TONIGHT AND THURSDAY. INCREASING MOISTURE AND ISENTROPIC LIFT
AHEAD OF THE WARM FRONT WILL SPREAD SNOW OVER MOST OF THE AREA
WHERE NUMEROUS SNOW ADVISORIES/HEAVY SNOW WARNINGS HAVE BEEN
POSTED. THE HEAVIEST SNOWFALL IS EXPECTED TO OCCUR OVER THE EAST
SLOPES OF THE NORTH WA CASCADES...OKANAGAN VALLEY AND
HIGHLANDS...THE WATERVILLE PLATEAU...AND CENTRAL PANHANDLE
MOUNTAINS. THIS IS WHERE THE BEST ISENTROPIC LIFT IN COMBINATION WITH
UPSLOPE FLOW WILL OCCUR THROUGH THURSDAY. THE EAST SLOPES OF THE
WA CASCADES WILL BE HIT WITH THE MOST SNOW AS FCST SOUNDINGS INDICATE
UPSLOPE FLOW UP TO 800MB FROM 06-15Z WHEN THE BULK OF THE SNOW IS
EXPECTED TO FALL. FCST SOUNDINGS FOR MAZAMA OFF THE NAM ALSO SHOW
THE DENDRITIC GROWTH LAYER OF -10 TO -20C TO EXTEND FROM 6000 FT
MSL TO 17000 FT MSL...WHICH IS A VERY DEEP LAYER AND SHOULD ADD TO
HIGH QPF:SNOW AMT RATIOS. ALSO ADDING TO HIGH RATIOS IS UPWARD
OMEGA IN THE DENDRITIC GROWTH ZONE. THUS...GOING WITH NAM/SREF QPF
AND A 19:1 SNOW AMT:QPF RATIO YIELDS A QUICK 6 TO 10 INCHES OF
ACCUMULATION WITH VALLEY AREAS NEAR THE CREST SEEING THE HIGHER
END OF THIS RANGE. ELSEWHERE...LIGHTER ACCUMULATIONS ARE EXPECTED
WHERE SNOW ADVISORIES HAVE BEEN POSTED. THE EXCEPTION WILL BE THE
LEWISTON/POMEROY AREAS WHERE THE LOW LEVEL AIR MASS WILL KEEP MORE
OF A RAIN/SNOW MIX AS PRECIP TYPE. WARMER LOW LEVEL AIR BEHIND THE
FRONT WILL RAISE SNOW LEVELS UP TO NEAR 2K FEET OVER SPOKANE AND
2500-3000 FT OVER THE PALOUSE IN THE AFTERNOON. A SHALLOW LAYER OF
ABOVE FREEZING TEMPERATURES IS ALSO EXPECTED TO MOVE OVER THE
MOSES LAKE AND WENATCHEE AREAS TOMORROW...WHILE SFC TEMPS REMAIN
NEAR OR BELOW FREEZING. BUT BY THIS TIME WITH STRONG WESTERLY FLOW
THE CHANCE FOR ANY FREEZING PRECIPITATION IS LOW AND LEFT OUT OF
THE FORECAST.  JW

THURSDAY NIGHT THROUGH FRIDAY NIGHT...LONG-WAVE MODEL AGREEMENT
IS GOOD AND SHORT-WAVE MODEL AGREEMENT IS GOOD TO FAIR. THURSDAY
NIGHT THE CWA IS IN A WESTERLY FLOW WITH ANOTHER MID-LEVEL
DISTURBANCE/VORT MAX PASSING. MODELS CURRENTLY SHOW THE BRUNT OF
THE FORCING FROM THAT FEATURE MOVING NEAR THE WA/OR BORDER...BUT
IT STILL PROVIDES SOME LIFT...ESP FOR THE SOUTHEAST CWA. BROADER
LIFT IS PROVIDED BY ISENTROPIC ASCENT IN THE 290K LAYER...DIRECTED
AT THE EASTERN HALF OF THE CWA. THERE IS ALSO OROGRAPHIC ASCENT IN
THE W/SW FLOW. ADDITIONALLY...MODEST INSTABILITY IS SITUATED
ACROSS THE CWA IN THE 7.5-8.0 C/KM RANGE WHICH WILL ONLY HELP WITH
THE RISK FOR PRECIP AND ENHANCED QPF. MOISTURE ALSO DOES NOT SEEM
TO BE LACKING. OVERALL THE WESTERLY FLOW WILL FAVOR THE HIGHEST
POPS OVER THE EASTERN CWA...WITH SLIGHT TO CHANCE POPS IN THE LEE
OF THE CASCADES AND CHANCE TO LIKELY POPS BACKED UP AGAINST THE
CASCADES. PRECIP-TYPE IS SOMEWHAT TRICKY. MILDER AIR SURGES UP
ACROSS THE MOSE LAKES AREA/COLUMBIA BASIN...WITH THE 850 ZERO
DEGREE LINE NUDGING TOWARD THE SW TO WESTERN SPOKANE AND WHITMAN
COUNTY AREA AND SFC TEMPS ALSO NUDGING CLOSER TO OR SLIGHTLY ABOVE
FREEZING. THIS WOULD FAVOR A RAIN OR A RAIN/SNOW MIX IN THESE
AREAS. THE NAM ALSO SUGGESTS THE POTENTIAL FOR SOME COLDER AIR
TRAPPED NEAR THE WENATCHEE TO UPPER MOSES LAKE ZONES AND PERHAPS
SOME FREEZING PRECIP...BUT THE FLOW DOES NOT REALLY FAVOR COLD AIR
BEING TRAPPED...SO I WILL NOT MENTION THE RISK. THE
CASCADES...NORTHERN WA AND ID PANHANDLE MTN ZONES WILL PRIMARILY
SEE SNOW AND SOME MODERATE ACCUMULATIONS WILL REMAIN A RISK. THE
MILDER AIR INDICATED WILL REDUCE THE SNOW RATIOS ELSEWHERE.
FRIDAY/FRIDAY NIGHT...WEAK HIGH PRESSURE AND MID-LEVEL RIDGING
DEVELOPS BEFORE THE NEXT SYSTEM STARTS TO PUSH TOWARD THE PAC NW
COAST FRIDAY NIGHT INTO SAT AM. A REDUCTION IN THE PRECIP RISK
WILL BE FOUND ON FRIDAY...AS THE ATMOSPHERE BEGINS TO STABLIZE AND
ISENTROPIC LIFT SLACKENS. HOWEVER THE RISK WILL REMAIN IN AT LEAST
THE LOW-END LIKELY CATEGORY OVER THE CENTRAL ID PANHANDLE. BY
FRIDAY NIGHT THE NEXT SYSTEM BEGINS TO PUSH ONTO THE COAST AND
INCREASES ACROSS THE NORTH AND EASTERN CWA...WHILE THE WESTERLY
FLOW CONTINUES TO KEEP SOME OF A SHADOW TOWARD THE LEE SIDE ZONES.
THE SYSTEM DOESNT APPEAR TO HAVE AS PERISTENT PERIODS OF
ISENTROPIC LIFT AS RECENT ONES...SO QPF SHOULD BE REDUCED AND THE
SYSTEM APPEARS TO BE MILDER AND GREATER RISK FOR RAIN/SNOW MIX OR
AT LEAST REDUCED SNOW RATIOS. /J

SATURDAY THROUGH WEDNESDAY...GLOBAL MODEL GUIDANCE BEGINS THE
EXTENDED FORECAST PERIOD TODAY WITH PROBLEMS RIGHT FROM THE START.
THE 12Z GFS AND 06Z DGEX QUICKLY JUMP OUT AHEAD OF THE 12Z
ECMWF...AND 12Z GEFS MEAN WITH THE FIRST SYSTEM TO COME ACROSS THE
CWA ON SATURDAY. THE 12Z CANADIAN GLOBAL STRONGLY SHEARS THE
SYSTEM SO THAT A MUCH WEAKER WAVE PASSES BY THE AREA. THE 12Z
CANADIAN SOLUTION IS VERY SIMILAR TO PREVIOUS VERSIONS OF THE GFS
AND ECMWF...HOWEVER SINCE BOTH THE GFS AND ECMWF HAVE TRENDED
SLIGHTLY STRONGER...A BIT HIGHER POPS THAN SUGGESTED BY OLD
GFS/ECMWF AND TODAYS CANADIAN RUN WERE CARRIED FOR SATURDAY.
WITH TIMING AN ISSUE STILL...OPTED TO CONTINUE USING 12 HOUR POP
GRIDS AS THE GFS CENTERED MOST LIFT OVER THE CWA THROUGH THE FIRST
HALF OF SATURDAY DUE TO A FASTER FORWARD SPEED...AND THE ECMWF
TARGETS THE SECOND HALF OF THE DAY.

REGARDLESS OF THE SOLUTION PREFERENCE FOR SATURDAY...BY SATURDAY
NIGHT A RIDGE BEGINS TO POP UP THE WEST COAST OF THE COUNTRY. AS A
RESULT...DOWNSLOPE FLOW AND SUBSTANTIAL COLUMN DRYING WILL BEGIN
TO CLEAR THINGS OUT A BIT AT LEAST FOR A PERIOD SATURDAY NIGHT
INTO SUNDAY. THE RESULT WILL BE THE CHANCE FOR BETTER RADIATIONAL
COOLING IN THE VALLEYS OF THE CASCADES...BUT A LIMITED CLEARING
WINDOW OVER THE EASTERN CWA WILL LIKELY KEEP THE BOUNDARY LAYER
TEMPERATURES A BIT MORE ELEVATED. AS A RESULT...DEPENDING ON THE
CLEARING...SOME FOG IS POSSIBLE OVER THE WESTERN CWA BY SATURDAY
NIGHT...HOWEVER MIXING OF THE BOUNDARY LAYER DUE TO CONTINUED
DECENT MOMENTUM INDICATED AROUND 850 MB MAY KEEP THAT TO A
MINIMUM.

THE NEXT SYSTEM APPROACHES MONDAY INTO MONDAY NIGHT WITH THE GFS
AND DGEX AGAIN OUT WELL AHEAD OF THE ECMWF. ONCE AGAIN THIS
TIME...THE 12Z GEFS MEAN AGREES A BIT MORE WITH THE SLOWER
PROGRESSION OF THE ECMWF...SO HAVE HELD OFF THE BULK OF THE POPS A
BIT LATER THAN INDICATED BY THE GFS...AS WELL AS HELD THEM IN
THROUGH MONDAY NIGHT AS THE SHORT WAVE TROUGH SHIFTS OVERHEAD ON
THE ECMWF. BY TUESDAY...AN AMPLIFYING RIDGE SETS UP OVER THE WEST
COAST...AND POPS WERE AGAIN KEPT TO A MINIMUM WITH NORTHERLY LARGE
SCALE FLOW AND SIGNIFICANT COLD ADVECTION BEHIND MONDAYS SYSTEM
FORECAST BOTH ON THE GFS AND ECMWF. THE FORECAST HAS BEEN COOLED
SUBSTANTIALLY DURING THIS TIME FRAME BELOW THE MEX...HOWEVER IF THE
GFS SOLUTION IS CORRECT...IT WILL NEED TO BE COOLED TREMENDOUSLY
MORE. /FRIES

&&

.AVIATION...
SNOW SHOWERS WILL WIND DOWN AROUND KCOE WITHIN THE NEXT HOUR.
OTHERWISE...BRIEF CLEARING IS POSSIBLE AROUND KPUW...KMWH...AND KEAT
IN ADVANCE OF THE NEXT SYSTEM THAT WILL AFFECT KEAT AND KMWH SHORTLY
AFTER MIDNIGHT. EXPECT VIS TO DROP TO ABOUT 1-2SM AT ALL SITES
EXCEPT KLWS WITH SNOW THORUGH THE MORNING BEFORE ENDING FROM WEST TO
EAST. IN THE AFTERNOON THURSDAY EXPECT AREAS OF -DZ/-FZDZ NEAR KGEG
WITH LINGERING STRATUS AND POOR ICE NUCLEATION BEHIND THE SYSTEM.
/FRIES

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        24  32  30  34  29  33 /  60  90  60  40  20  60
COEUR DALENE  24  32  30  35  30  34 /  50 100  70  50  30  60
PULLMAN        17  36  32  38  31  35 /  30  70  60  50  20  40
LEWISTON       32  42  36  43  34  41 /  20  50  50  40  20  20
COLVILLE       23  32  29  34  28  33 /  80 100  50  30  30  60
SANDPOINT      26  30  30  34  28  33 /  50 100  80  40  30  70
KELLOGG        25  36  30  34  29  33 /  40 100  90  70  40  60
MOSES LAKE     20  33  32  37  27  35 /  80  40  20  10  20  40
WENATCHEE      20  30  28  35  27  34 /  90  50  20  10  30  40
OMAK           19  27  27  34  23  33 /  90  80  20  20  40  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY FROM 4 AM THURSDAY TO 4 AM PST FRIDAY ABOVE 2000
     FEET FOR IDAHO PALOUSE.

     SNOW ADVISORY FROM 4 AM TO 12 PM PST THURSDAY FOR COEUR DALENE
     AREA.

     HEAVY SNOW WARNING FROM 4 AM THURSDAY TO 4 AM PST FRIDAY FOR
     CENTRAL PANHANDLE MOUNTAINS.

     SNOW ADVISORY FROM 4 AM THURSDAY TO 4 AM PST FRIDAY FOR NORTHERN
     PANHANDLE.

WA...HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY
     FOR OKANOGAN HIGHLANDS...OKANOGAN VALLEY...WATERVILLE
     PLATEAU.

     SNOW ADVISORY FROM 4 AM THURSDAY TO 4 AM PST FRIDAY ABOVE 2000
     FEET FOR WASHINGTON PALOUSE.

     SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY FOR
     MOSES LAKE AREA...UPPER COLUMBIA BASIN.

     SNOW ADVISORY FROM 4 AM TO 12 PM PST THURSDAY FOR NORTHEAST
     MOUNTAINS...SPOKANE AREA.

     SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY FOR
     WENATCHEE AREA.

     HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY
     FOR EAST SLOPES NORTHERN CASCADES.

&&
Hazardous weather outlook, Jan 9, 6:03 AM PST, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PST WED JAN 9 2008

IDZ001>004-026-027-WAZ031>038-041>044-101500-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SOME ADDITIONAL LIGHT SNOW ACCUMULATIONS ARE EXPECTED OVER THE
MOUNTAINS OF THE IDAHO PANHANDLE...AS WELL AS ALONG THE CASCADE
CREST TODAY.

FOR TONIGHT...ANOTHER WEATHER SYSTEM WILL SPREAD SNOW INTO CENTRAL
AND EASTERN WASHINGTON. ACCUMULATING SNOW IS EXPECTED OVER THE
EAST SLOPES OF THE CASCADES...THE UPPER COLUMBIA BASIN...AS WELL
AS THE NORTHEAST WASHINGTON MOUNTAINS BY EARLY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW WILL CONTINUE OVER THE EASTERN THIRD OF
WASHINGTON AS WELL AS ADJACENT PORTIONS OF THE IDAHO PANHANDLE ON
THURSDAY. SNOW IS EXPECTED TO CHANGE TO RAIN OVER THE
PALOUSE...AND UPPER COLUMBIA BASIN THROUGH THE DAY ON THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
January 9, 10:00 PM PST to January 10, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, Okanogan Valley

When
January 9, 11:00 PM PST to January 10, 8:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74699, 74700.